On the market consistent valuation of fish farms: using the real option approach and salmon futures

Ewald, C.-O. , Ouyang, R. and Siu, T. K. (2017) On the market consistent valuation of fish farms: using the real option approach and salmon futures. American Journal of Agricultural Economics, 99(1), pp. 207-224. (doi:10.1093/ajae/aaw052)

119924.pdf - Accepted Version



We consider the optimal harvesting problem for a fish farmer in a model which accounts for stochastic prices featuring Schwartz (1997) two factor price dynamics. Unlike any other literature in this context, we take account of the existence of a newly established market in salmon futures, which determines risk premia and other relevant variables, that influence risk averse fish farmers in their harvesting decision. We consider the cases of single and infinite rotations. The value function of the harvesting problem determined in our arbitrage free setup constitutes the fair values of lease and ownership of the fish farm when correctly accounting for price risk. The data set used for this analysis contains a large set of futures contracts with different maturities traded at the Fish Pool market between 12/06/2006 and 22/03/2012. We assess the optimal strategy, harvesting time and value against two alternative setups. The first alternative involves simple strategies which lack managerial flexibility, the second alternative allows for managerial flexibility and risk aversion as modeled by a constant relative risk aversion utility function, but without access to the salmon futures market. In both cases, the loss in project value can be very significant, and in the second case is only negligible for extremely low levels of risk aversion. In consequence, for a risk averse fish farmer, the presence of a salmon futures market as well as managerial flexibility are highly important.

Item Type:Articles
Glasgow Author(s) Enlighten ID:Ewald, Professor Christian and Ouyang, Miss Ruolan
Authors: Ewald, C.-O., Ouyang, R., and Siu, T. K.
College/School:College of Social Sciences > Adam Smith Business School > Economics
Journal Name:American Journal of Agricultural Economics
Publisher:Oxford University Press
ISSN (Online):1467-8276
Published Online:26 July 2016
Copyright Holders:Copyright © 2016 The Authors
First Published:First published in American Journal of Agricultural Economics 99(1): 207-224
Publisher Policy:Reproduced in accordance with the copyright policy of the publisher

University Staff: Request a correction | Enlighten Editors: Update this record